by Cathy Parkes August 27, 2021 Updated: August 29, 2021
I am Cathy with Level Up RN. In this video, we are going to talk about a pulmonary embolism or PE. And at the end of the video, I'll be giving you guys a little quiz to test your knowledge of the information I'll be covering, so definitely stay tuned for that.
So a pulmonary embolism is a life-threatening blockage in the pulmonary vasculature and it is caused by an emboli or blood clot that occludes one of the pulmonary arteries. The most common cause of a PE is a DVT, so deep vein thrombosis. So a patient will have a DVT in one of their legs, and then that DVT can travel up through the vascular system and lodge itself in the lungs, and this, of course, impairs circulation and impairs gas exchange.
So risk factors associated with a PE include immobility, smoking, combined oral contraceptives - so oral contraceptives that contain both estrogen and progesterone - obesity, surgery, atrial fibrillation. And then, pregnancy is another risk factor. And then, if the patient has a long bone fracture - for example, if they fractured their femur - that can cause a fat emboli which can also travel to the lungs and become a pulmonary embolism. So signs and symptoms of PE include shortness of breath, anxiety, chest pain with inspiration, tachycardia, tachypnea, hypotension, and then with a fat emboli that can cause the presence of petechiae which are like these red dots all over the skin. So if you see those, then that would be indicative of a fat emboli.
In terms of labs, the patient's D-dimer will be elevated in the presence of a clot. So this could be elevated due to a DVT or a PE. If it's elevated, then it is likely the patient has a clot somewhere in their body. And then, we can diagnose PE with a CT scan.
Medications used to treat a PE include anticoagulants such as warfarin and heparin, and thrombolytics such as alteplase. So the thrombolytics will help break up the clots, whereas the anticoagulants will prevent the clot from getting any bigger. And it will prevent formation of new clots. Surgical interventions include a thrombectomy - so that is removal of the blood clot - or the placement of a vena cava filter which the intent of that device is to catch the clot before it can reach the lungs.
So in terms of nursing care, we're going to want to sit the patient upright so that they can breathe more easily and administer oxygen as ordered. When the patient has a PE, we typically start them on heparin right away because that's very fast-acting to get that anticoagulation on board quickly. And then, concurrently, we also start them on warfarin because warfarin takes several days to get to a therapeutic level. So we measure that therapeutic level by checking the patient's PT and INR levels, and an INR between 2 and 3 is considered therapeutic for warfarin therapy. So the patient will go home with warfarin, and they will need periodic blood draws to make sure we are maintaining a therapeutic level of warfarin. So one thing we need to educate the patient on is that they need to maintain a consistent intake of vitamin K. Because if they're like eating this much vitamin K and they suddenly increase their intake, that's going to really decrease the effectiveness of warfarin because vitamin K is the antidote for warfarin. So we don't want that to happen, and then, we also don't want them to suddenly decrease their intake of vitamin K because then they're going to be at risk for bleeding. So we want them to just maintain their intake of vitamin K. We also want to caution them that bleeding is possible while being on an anticoagulant. So they need to make sure they don't take aspirin, that they prevent falls from happening because if they were to fall and hit something, then bleeding could be a real problem for them. We want to advise them to use a soft toothbrush and an electric razor instead of a straight razor, and they should also avoid blowing their nose forcefully. In terms of prevention of DVTs because, again, the DVTs are the key cause of a PE, we want to encourage the patient to stop smoking if they do smoke. They should increase their mobility because immobility is a key risk factor for a PE. And then, they can wear compression stockings to help prevent the formation of DVTs.
All right, time for a quiz. I have three questions for you. First question, what is the most common cause of a pulmonary embolism?
If you said a DVT or deep vein thrombosis, you are correct. Question number two, what lab will be elevated in the presence of a clot?
The answer is D-dimer. And then question number three, how should a patient modify their intake of vitamin K while on warfarin?
The answer is they should maintain a consistent intake of vitamin K.
All right. I hope this video and this quiz has been helpful for you. Good luck with studying, and I'll see you on another video soon.
Comments will be approved before showing up.
by Cathy Parkes Sep 01, 2021
by Cathy Parkes Sep 01, 2021
by Cathy Parkes Aug 27, 2021
For nurses-to-be, Cathy's FREE videos are a great place to start (don't miss the inspiring stories and helpful hints in the comments).